Advertisement

Self-attracting self-avoiding walk

  • Alan Hammond
  • Tyler HelmuthEmail author
Article
  • 38 Downloads

Abstract

This article is concerned with self-avoiding walks (SAW) on \(\mathbb {Z}^{d}\) that are subject to a self-attraction. The attraction, which rewards instances of adjacent parallel edges, introduces difficulties that are not present in ordinary SAW. Ueltschi has shown how to overcome these difficulties for sufficiently regular infinite-range step distributions and weak self-attractions (Ueltschi in Probab Theory Relat Fields 124(2):189–203, 2002). This article considers the case of bounded step distributions. For weak self-attractions we show that the connective constant exists, and, in \(d\ge 5\), carry out a lace expansion analysis to prove the mean-field behaviour of the critical two-point function, hereby addressing a problem posed by den Hollander (Random Polymers, vol. 1974. Springer-Verlag, Berlin, 2009).

Keywords

Self-interacting random walk Self-attracting walk Self-avoiding walk Linear polymers Lace expansion Critical phenomena Hammersley-Welsh argument 

Mathematics Subject Classification

Primary 60K35 Secondary 60D05 82B27 

Notes

Acknowledgements

The authors would like to thank both referees for their critiques and comments, which have lead to a significantly improved article. T.H. would like to thank Gordon Slade and Remco van der Hofstad for encouraging discussions. A.H. is supported by NSF grant DMS-1512908. The majority of this work was carried out while T.H. was supported by an NSERC postdoctoral fellowship at UC Berkeley; additional support was provided by EPSRC Grant EP/P003656/1.

References

  1. 1.
    Ueltschi, D.: A self-avoiding walk with attractive interactions. Probab. Theory Relat. Fields 124(2), 189–203 (2002)MathSciNetzbMATHGoogle Scholar
  2. 2.
    den Hollander, F.: Random Polymers. Lecture Notes in Mathematics, vol. 1974. Springer-Verlag, Berlin (2009)Google Scholar
  3. 3.
    Bauerschmidt, R., Duminil-Copin, H., Goodman, J., Slade, G.: Lectures on self-avoiding walks, In: Probability and statistical physics in two and more dimensions. Clay Mathematics Proceedings, vol. 15, pp. 395–467. American Mathematical Society, Providence, RI (2012)Google Scholar
  4. 4.
    Slade, G.: The Lace Expansion and Its Applications. Lecture Notes in Mathematics, vol. 1879. Springer-Verlag, Berlin (2006)Google Scholar
  5. 5.
    Steele, J.M.: Probability theory and combinatorial optimization. In: CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 69. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1997)Google Scholar
  6. 6.
    Madras, N., Slade, G.: The self-avoiding walk. Modern Birkhäuser Classics, Birkhäuser/Springer, New York (2013). Reprint of the 1993 originalGoogle Scholar
  7. 7.
    Hammersley, J.M., Welsh, D.J.: Further results on the rate of convergence to the connective constant of the hypercubical lattice. Quart. J. Math. 13(1), 108–110 (1962)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Hara, T., van der Hofstad, R., Slade, G.: Critical two-point functions and the lace expansion for spread-out high-dimensional percolation and related models. Ann. Probab. 31(1), 349–408 (2003)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Hammond, A.: An upper bound on the number of self-avoiding polygons via joining. Ann. Probab. 46(1), 175–206 (2018)MathSciNetzbMATHGoogle Scholar
  10. 10.
    van der Hofstad, R., Slade, G.: A generalised inductive approach to the lace expansion. Probab. Theory Relat. Fields 122(3), 389–430 (2002)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Hara, T., Slade, G.: On the upper critical dimension of lattice trees and lattice animals. J. Stat. Phys. 59(5–6), 1469–1510 (1990)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Sakai, A.: Lace expansion for the Ising model. Commun. Math. Phys. 272(2), 283–344 (2007)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Helmuth, T.: Loop-weighted walk. Ann. Inst. Henri Poincaré D 3(1), 55–119 (2016)MathSciNetzbMATHGoogle Scholar
  14. 14.
    van der Hofstad, R., Holmes, M.: An expansion for self-interacting random walks. Braz. J. Probab. Stat. 26(1), 1–55 (2012)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Bauerschmidt, R., Slade, G., Wallace, B.C.: Four-dimensional weakly self-avoiding walk with contact self-attraction. J. Stat. Phys. 167(2), 317–350 (2017)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Pétrélis, N., Torri, N.: Collapse transition of the interacting prudent walk. Ann. Inst. Henri Poincaré D 5(3), 387–435 (2018)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Hardy, G. H., Ramanujan, S.: Asymptotic formulæ for the distribution of integers of various types [Proceedings of the London Mathematical Society (2) 16 (1917) pp. 112–132]. In: Collected papers of Srinivasa Ramanujan, pp. 245–261, AMS Chelsea Publising, Providence, RI (2000)Google Scholar
  18. 18.
    Aizenman, M.: Geometric analysis of \(\varphi ^{4}\) fields and Ising models. I, II. Commun. Math. Phys. 86(1), 1–48 (1982)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Brydges, D., Spencer, T.: Self-avoiding walk in \(5\) or more dimensions. Commun. Math. Phys. 97(1–2), 125–148 (1985)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departments of Mathematics and StatisticsUniversity of California, BerkeleyBerkeleyUSA
  2. 2.Department of MathematicsUniversity of BristolBristolUK

Personalised recommendations